The Annals of Mathematical Statistics
- Ann. Math. Statist.
- Volume 27, Number 4 (1956), 907-949.
Average Values of Mean Squares in Factorials
The assumptions appropriate to the application of analysis of variance to specific examples, and the effects of these assumptions on the resulting interpretations, are today a matter of very active discussion. Formulas for average values of mean squares play a central role in this problem, as do assumptions about interactions. This paper presents formulas for crossed (and, incidentally, for nested and for non-interacting completely randomized) classifications, based on a model of sufficient generality and flexibility that the necessary assumptions concern only the selection of the levels of the factors and not the behavior of what is being experimented upon. (This means, in particular, that the average response is an arbitrary function of the factors.) These formulas are not very complex, and specialize to the classical results for crossed and nested classifications, when appropriate restrictions are made. Complete randomization is only discussed for the elementary case of "no interactions with experimental units" and randomized blocks are not discussed. In discussion and proof, we give most space to the two-way classification with replication, basing our direct proof more closely on the proof independently obtained by Cornfield , than on the earlier proof by Tukey . We also treat the three-way classification in detail. Results for the general factorial are also stated and proved. The relation of this paper to other recent work, published and unpublished, is discussed in Section 4 (average values of mean squares) and in Section 11 (various types of linear models).
Ann. Math. Statist. Volume 27, Number 4 (1956), 907-949.
First available in Project Euclid: 28 April 2007
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Cornfield, Jerome; Tukey, John W. Average Values of Mean Squares in Factorials. Ann. Math. Statist. 27 (1956), no. 4, 907--949. doi:10.1214/aoms/1177728067. https://projecteuclid.org/euclid.aoms/1177728067